Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

August 6, 2017Siskiyou County, California

NWS Eureka, CA issued this special weather statement at Aug 6, 2017, 4:04 PM PDT for Siskiyou County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 4:04 PM PDT (23:04 UTC)
Expired
Aug 6, 2017, 4:30 PM PDT
In force
26 min
Issued by
NWS Eureka, CA

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 92 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2593 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WWUS86 KEKA 062304
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
404 PM PDT SUN AUG 6 2017
 
CAZ107-062330-
Northern Trinity CA-
404 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY COUNTY UNTIL
430 PM PDT...

At 403 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of I 5 Black Butte Summit, or 12 miles west of Mount
Shasta, moving east at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Trinity County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4114 12253 4130 12265 4133 12260 4133 12259
      4136 12255 4134 12253 4134 12251 4132 12248
      4131 12250 4129 12250 4129 12251 4125 12251
      4121 12252 4118 12250 4117 12247
TIME...MOT...LOC 2303Z 254DEG 8KT 4125 12254 

$$

MKK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:39 PM PDT, 25 minutes earlier.

Area forecast discussion, Aug 6, 3:39 PM PDT, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
339 PM PDT Sun Aug 6 2017

.SYNOPSIS...An upper level low will bring a threat of thunderstorms
to mainly the interior mountains through mid week. Otherwise
seasonable weather with slightly above average temperatures are
expected to prevail through next week.

&&

.DISCUSSION...Isolated pop-up thunderstorms have been developing
this afternoon over the mountains of Trinity county and far NE
Mendocino county. These storms should wind down this evening
after the loss of daytime heating.

An upper level low will meander about over the area through at
least mid week bringing a threat for mainly diurnally driven storms
to the mountains each afternoon or evening. The main threat
initially will be lightning activity and perhaps small hail. The
upper level flow pattern will become increasingly favorable for
storms over the western portions of the forecast area and perhaps
the coastal waters late Monday into Tuesday night as mid level
winds become easterly and southeasterly. The GFS has been the most
aggressive with convection (showers and storms) over coastal
areas while the NAM12 has been much more conservative. Confidence
is by no means high that coastal areas will see storms. For now
will continue to indicate a slight chance mainly along the coast
north of about Orick.

In the meantime, coastal areas will continue to experience the
typical marine stratus. The layer did deepen overnight and this
morning due to slight cooling in the lower atmosphere (below about
850mb). Some areas have cleared out today, however expect a quick
return this evening. Given the boundary layer RH's from the high
resolution models and the BUFKIT X-sections, expect diurnal
stratus and perhaps fog for the next several nights and mornings.

An upstream kicker should usher in drier southwesterly flow toward
the end of the week and next weekend. This should bring an end to
the thunderstorm threat for a while. The flow pattern does
resemble a rex block with westerly flow under-cutting a closed
ridge to our north. Thus, another cut-off low may end up forming
again for yet more storms in the 6-10 day time frame. Temperatures
are not looking crazy hot either. We should see warming next week
with mostly mid to upper 90s in the hottest inland valleys. A few
hot spots in Trinity county may continue to see 100-105F heat.

&&

.AVIATION...Coastal TAF sites cleared out today, however stratus
was still hugging the Mendocino coast, Humboldt Bay, and a part
of the Eel River Delta this afternoon. Conditions won't change
too much for coastal areas tonight with IFR to LIFR conditions
reforming at KACV and KCEC this evening. IFR conditions Monday
morning at these sites should give-way to improving conditions
Monday afternoon as the daytime heating mixing out the shallow
stratus.

&&

.MARINE...Conditions will continue to remain fairly benign
over the next several days as a low pressure system meanders over
northern California. Light to moderate northerly winds will persist
through Monday, with locally gustier winds very near and south of
Cape Mendocino and out past 10 nautical miles. Winds are forecast to
increase slightly Tuesday and beyond, but are not expected to exceed
25 kt. As a result seas will remain relatively subdued, particularly
across nearshore areas where wave heights are expected to remain
below 6 feet for the foreseeable future. Waves will become a bit
larger and steeper farther offshore by Tuesday, but are still
expected to remain below 10 feet. KR/BC

&&

.FIRE WEATHER...There continues to be a large discontinuity of
moisture both spatially and vertically across NW CA which is very
evident in the observations. For example...elevated coastal areas
above 2k ft are again showing very poor recovery this morning
10-15% while coastal valleys are remaining quite moist. Forecast
models have picked up on this band of dry air along the coast and
it looks like it is hear to stay for at least another 24-36 hours.
Interior mid and upper slopes are also poking into this dry air
too Slate Ck, Ship Mtn...Camp Six and Brush Mtn are all showing
10-15% or less!!. Aloft..the airmass is beginning to moisten up
and this is going to lend itself to isolated thunderstorms for the
next few days. It will take a little time for some of this
moisture to work downward into the airmass but forecast models do
show this happening by around Tuesday. As far as the thunderstorm
forecast goes...have added headlines to reflect the drier nature
of the low levels with isolated dry strikes possible later today.
The main axis of instability lies along the extreme east sides of
Mendocino and Trinity counties so this will be the area of focus
today but given the favorable sse flow pattern much of the
interior is at a slight risk of thunderstorms development. One
draw back is that although the flow direction is a favorable the
magnitude of mid and upper winds is very light today. This will
not help development and will certainly hinder prolific lightning
strikes across our forecast area. Thus descriptive headlines for
isolated diurnally driven storms versus a fire weather watch or
red flag warning seems prudent right now for our fire weather
forecast area.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Aug 6, 4:00 AM PDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
400 AM PDT Sun Aug 6 2017

CAZ101-103-104-109-071100-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
400 AM PDT Sun Aug 6 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-106-110>113-071100-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
400 AM PDT Sun Aug 6 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-071100-
Northern Trinity-Southern Trinity-
400 AM PDT Sun Aug 6 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Isolated thunderstorms will be possible across interior mountains
this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms will be possible across interior mountains
this afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 3:08 PM PDT, 56 minutes before
Special Weather Statement
National Weather Service Eureka CA
308 PM PDT SUN AUG 6 2017

CAZ107-062230-
Northern Trinity CA-
308 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TRINITY COUNTY
UNTIL 330 PM PDT...

At 308 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Carrville, or 24 miles north of Weaverville, moving
south at 5 mph.

Dime to nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of north central
Trinity County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4105 12289 4106 12292 4107 12292 4107 12294
      4108 12296 4114 12295 4115 12289 4109 12285
TIME...MOT...LOC 2208Z 003DEG 6KT 4108 12291

KR
Special weather statement, Aug 6, 3:16 PM PDT, 48 minutes before
Special Weather Statement
National Weather Service Eureka CA
316 PM PDT SUN AUG 6 2017

CAZ111-062230-
Northeastern Mendocino Interior CA-
316 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MENDOCINO COUNTY
UNTIL 330 PM PDT...

At 315 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Alder Springs. this storm was nearly stationary.

Half inch to dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of east central
Mendocino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3955 12294 3962 12297 3966 12290 3966 12289
      3956 12289
TIME...MOT...LOC 2215Z 327DEG 3KT 3960 12291

KR
Special weather statement, Aug 6, 3:32 PM PDT, 32 minutes before
Special Weather Statement
National Weather Service Eureka CA
332 PM PDT SUN AUG 6 2017

CAZ107-108-062245-
Southern Trinity CA-Northern Trinity CA-
332 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRINITY COUNTY UNTIL 345
PM PDT...

At 332 PM PDT, Doppler radar was tracking a strong thunderstorm near
Big Bar, or 8 miles north of Hayfork, moving north at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Hayfork and Big Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4060 12319 4065 12327 4074 12326 4067 12310
TIME...MOT...LOC 2232Z 198DEG 17KT 4068 12319

KR
Special weather statement, Aug 6, 3:37 PM PDT, 27 minutes before
Special Weather Statement
National Weather Service Eureka CA
337 PM PDT SUN AUG 6 2017

CAZ107-062245-
Northern Trinity CA-
337 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TRINITY COUNTY
UNTIL 345 PM PDT...

At 334 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Carrville, or 29 miles north of Weaverville,
moving north at 20 mph.

Up to half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of north central
Trinity County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4103 12289 4104 12291 4107 12292 4107 12295
      4108 12297 4111 12297 4112 12296 4114 12296
      4115 12295 4118 12296 4119 12295 4118 12293
      4120 12289 4120 12284 4121 12282 4117 12278
TIME...MOT...LOC 2234Z 198DEG 17KT 4115 12287

KR
Special weather statement, Aug 6, 3:49 PM PDT, 15 minutes before
Special Weather Statement
National Weather Service Eureka CA
349 PM PDT SUN AUG 6 2017

CAZ107-108-062300-
Southern Trinity CA-Northern Trinity CA-
349 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRINITY COUNTY UNTIL 400
PM PDT...

At 348 PM PDT, Doppler radar was tracking a strong thunderstorm near
Big Bar, or 9 miles north of Hayfork, moving north at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Big Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4063 12312 4065 12326 4074 12322 4072 12307
TIME...MOT...LOC 2248Z 185DEG 7KT 4071 12317

KR
Special weather statement, Aug 6, 4:04 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
404 PM PDT SUN AUG 6 2017

CAZ107-062330-
Northern Trinity CA-
404 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY COUNTY UNTIL
430 PM PDT...

At 403 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of I 5 Black Butte Summit, or 12 miles west of Mount
Shasta, moving east at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Trinity County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4114 12253 4130 12265 4133 12260 4133 12259
      4136 12255 4134 12253 4134 12251 4132 12248
      4131 12250 4129 12250 4129 12251 4125 12251
      4121 12252 4118 12250 4117 12247
TIME...MOT...LOC 2303Z 254DEG 8KT 4125 12254

MKK

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:18 PM PDTSpecial Weather StatementEKATrinity12 min
Aug 6, 2:33 PM PDTSpecial Weather StatementEKATrinity12 min
Aug 6, 2:48 PM PDTSpecial Weather StatementEKA12 min
Aug 6, 2:54 PM PDTSpecial Weather StatementEKATrinity21 min
Aug 6, 2:58 PM PDTSpecial Weather StatementEKATrinity17 min
Aug 6, 3:08 PM PDTSpecial Weather StatementEKATrinity22 min
Aug 6, 3:16 PM PDTSpecial Weather StatementEKAGlenn14 min
Aug 6, 3:32 PM PDTSpecial Weather StatementEKATrinity13 min
Aug 6, 3:37 PM PDTSpecial Weather StatementEKA8 min
Aug 6, 3:49 PM PDTSpecial Weather StatementEKATrinity11 min
Aug 6, 4:16 PM PDTSpecial Weather StatementEKATrinity14 min
Aug 6, 4:39 PM PDTSpecial Weather StatementEKASiskiyou21 min
Aug 6, 4:53 PM PDTSpecial Weather StatementEKATrinity22 min
Aug 6, 4:57 PM PDTSpecial Weather StatementEKASiskiyou33 min

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.